Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Meridia (sibutramine) and anti-depressant ?

Posted by Toby on November 13, 1998, at 12:49:55

In reply to Meridia (sibutramine) and anti-depressant ? Toby? , posted by janey on November 12, 1998, at 16:18:04

Meridia works by increasing serotonin in the brain in the same fashion that the SSRI antidepressants do. Meridia and antidepressants can't be taken together because they may interact, causing way too much serotonin to accumulate which can result in a toxic reaction called the serotonin syndrome (has been known to be deadly). Having said that, it is important to note that sometimes different antidepressants are used together in severe depression and people do OK. Therefore, if one has a very knowledgeable doctor who can monitor a patient closely to head off any reactions, it may possibly, maybe, potentially, etc, be OK to take an antidepressant with Meridia.

Having said that, to qualify for Meridia, a person needs to have a Body Mass Index of 30 or more (27 if there are complications of high blood pressure or diabetes associated with obesity). To calculate your BMI, multiply you weight in pounds by 704, then divide that by your height (in inches) squared. For example, a person who is 5 foot 4 inches tall and weighs 130 pounds: 130 x 704 divided by 64 x 64 equals a BMI of 22. A woman 5 foot 6 inches would have to weigh 185 pounds to qualify for it.

Some doctors are still using fenfluramine by itself for mild weight loss. Nonetheless, if you have reached a stall in your program, you may need to reevaluate what you are doing and eating that may lend itself to jump starting the loss again rather than trying medication. Add an extra 10 minutes of exercise to your program or change to a different form of exercise for awhile (walking/running to bicycle or stairmaster or vice versa) to stimulate different muscle groups to burn energy.

Just as an aside, you may not be able to do anything about this, but trazodone is notorious for weight gain. If you need it for sleep and other things have not been helpful, don't risk relapse to depression, stay on it. But you and your doctor may be able to find something else with less tendency for weight gain to help with sleep. Or, if you have been in remission for a while, a very gradual reduction in dose may help jump start the weight loss and still help with sleep.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Toby thread:1224